Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

April 10, 2018Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Apr 10, 2018, 10:37 AM EDT for Oswego County, New York. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 10, 2018, 10:37 AM EDT (14:37 UTC)
Expired
Apr 10, 2018, 11:30 AM EDT
In force
53 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 68 km from the middle of the area, began a volume at 14:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2018-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2018-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS81 KBUF 101437
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
1037 AM EDT TUE APR 10 2018

NYZ005-006-101530-
Oswego-Northern Cayuga-
1037 AM EDT TUE APR 10 2018

...A BAND OF LAKE EFFECT SNOW WILL AFFECT CAYUGA AND OSWEGO
COUNTIES...

At 1032 AM EDT, A band of lake effect snow producing visibilities of 
a quarter of a mile was located across far Northern Cayuga and 
Southwestern Oswego counties. If traveling through this area be 
prepared for quickly changing conditions and poor visibilities. 
Please adjust your speed to conditions and allow extra time to reach 
your destination. This band of snow will produce a quick coating of 
fresh snow mainly on grassy and elevated surfaces. This band of snow 
will diminish by midday.

Locations impacted include... Oswego, Fulton, Fair Haven Beach State 
Park, Central Square, Mexico Point State Park, Nine Mile Point, 
Battle Island State Park, Hastings, Scriba and Volney.

This includes Interstate 81 between exits 32 and 35.

LAT...LON 4333 7589 4331 7586 4316 7589 4320 7604
      4320 7608 4323 7610 4327 7620 4320 7621
      4324 7626 4324 7627 4323 7626 4320 7627
      4323 7631 4323 7648 4319 7648 4329 7672
      4334 7672 4356 7644 4357 7638 4347 7582
$$

Church

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Apr 10, 9:15 AM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 10, 9:15 AM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
915 AM EDT Tue Apr 10 2018

.SYNOPSIS...
Surface high pressure over the Mississippi Valley will build
northeast today into our region with mainly fair and dry weather
expected through tonight. A far northern disturbance tracking across
James Bay will bring some rain showers to the Eastern Great Lakes
Wednesday. A stronger storm system will pass by to our west with a
better chance of rain on Thursday. A much milder air mass behind a
warm front Friday will pushing temperatures well above normal across
the region.

&&

.NEAR TERM /THROUGH TONIGHT/...
April 10th greets us with some light lake effect snow showers mainly
teal kettling in the light flow over Lake Ontario. Just enough
westerly flow exists to send the majority of the snow showers into
northern Cayuga and Oswego counties this morning, although a weak
mesolow can be seen spinning just north of Monroe County this
morning helping to drag some snow showers inland across Orleans and
Monroe Counties. Expect these snow showers to diminish through mid-
morning, with only minimal accumulations, before diurnal heating
helps flip the surface convergence to over the land for early this
afternoon.

As the surface convergence strengthens with daytime heating along
the Niagara Escarpment, a weak shortwave now back over Michigan will
quickly pivot across the forecast area. Moisture remains limited and
forcing weak, however, just enough surface convergence and steep
lapse rates will be in place to generate scattered showers inland
from the lakes. Precipitation should be mainly all snow, or perhaps
a bit of graupel mixed in, as wet bulb temperatures will be near
freezing despite surface temperatures pushing close to the 40 degree
mark this afternoon.

By late this afternoon, surface high pressure located over the
Mississippi Valley is forecast to build northeast into the region
over the course of the day. Subsidence along with drier air working
into the forecast area will limit areal coverage with activity
likely waning by late in the day. Otherwise, look for skies areawide
to see a fair amount of cumulus and strato cumulus with partly sunny
to mostly cloudy skies for the most part today.

Tonight, any residual shower activity will quickly fade away as
subsidence and surface high pressure takes over across our region.
Look for diminishing cloud cover during the early evening hours and
clearing skies after sunset with starlit skies for a good portion of
the overnight hours.

Temperatures wise, Highs today will peak in the upper 30s to lower
40s along the lake plains. With mostly clear skies tonight lows will
fall back mostly into the 20s across the forecast area.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
...Significant warming can be expected during this period...

The persistent trough that has been locked in place over the eastern
half of North America during the past several weeks will FINALLY
break down during this time frame...as a pair of robust shortwaves
within a screaming 150-170kt East Asian Jet will effectively flatten
the ridge that has been parked along the west coast of the
continent. As this ridge is 'battered down'...an anomalously strong
storm system will take shape over the Inter-Mountain region and
emerge over the northern plains. This will prompt significant
amplification of a downstream ridge over the eastern third of the
country...one that will allow a surge of warmth from the GOMEX to
advance across the Ohio Valley to the doorstep of western New York.
While there is a high degree of certainty with this scenario...the
devil will be in the details as to how much of the warmth will make
it into our forecast area...both during this forecast period and
beyond.

As we open this period on Wednesday...a large elongated surface high
will extend from the Lower Mississippi Valley to New England...while
an equally expansive cyclone will track across James Bay to northern
Quebec. This will establish a moderately strong warm advective
pattern over our region...one that will be further enhanced ahead of
a pair of frontal boundaries. The first will be a pre-frontal cool
front that will cross the region during the midday and afternoon.
Low level convergence ahead of the front will combine with the
forcing supplied under the left front exit region of a 110kt H25 jet
to produce a 4-6 hour window of fairly deep lift. This scenario is a
little more robust than previous guidance packages...so am raising
pops in many areas to likely for a period of rain showers. Rather
windy conditions may also develop across the Niagara Frontier
immediately ahead of the initial front in tandem with the tightening
pressure gradient and developing 40 knot low level jet. While
low level lapse rates will likely not be conducive for total mixing
of the stronger winds from aloft down to the surface...some gusts to
30-35 knots or still appear to be likely in the Buffalo and Niagara
Falls areas. Otherwise it will be a notably milder day with steadily
climbing H85 temps supporting afternoon readings in the upper 40s
for most areas.

The pre-frontal trough will cross the Eastern Lake Ontario region
early Wednesday evening. Showers associated with this boundary will
move out of the Finger Lakes region to the North Country...while the
actual cold front will weaken as it moves over the western
counties. In fact...the boundary will stall over our region by
midnight before being absorbed by a warm frontal boundary during the
next 12 hours. Since the bulk of the moisture will be swept east
with the initial boundary...little shower activity can be expected
with the dissipating/stalling cold front.

Synoptically...things will get complicated during the second half of
Wednesday night. A strong shortwave crossing the Upper Great Lakes
will energize a weak surface low along an old frontal boundary over
the Upper Mid West. The deepening low will be in the vcnty of
northern Lower Michigan by daybreak. This feature will force a
burgeoning warm frontal boundary over western Lake Erie to move
northeast to the far western counties of New York by morning. A 50kt
low level jet impinging upon this boundary will generate a large
swath of rain that by daybreak Thursday will extend from our far
western counties northwest to Lake Huron and the Upper Peninsula of
Michigan. This significant area of rain is what we will have to look
forward to for Thursday. Fortunately...as this rain begins to
fall...temperatures will be above freezing. Mins Wednesday night
will range from the upper 30s across the western counties to the
low to mid 30s across the North Country.

On Thursday...another surface low passing by to our north will push
a warm front across our region. Relatively strong isentropic lift
associated with the front will combine with upper level lift
supplied by a 125kt H25 jet over the Upper Great Lakes to produce a
4 to 6 hour period of steady rain...most of which will fall north of
the Southern Tier counties. The greatest rainfall will be found over
the North Country...where amounts could reach a half inch. The
steady rain over the western counties will give way to just
scattered showers during the course of the afternoon as the low
level boundary will advance to Lake Ontario. In the wake of the warm
front...winds within the warm sector will veer to the southwest
while a 55 knot low level jet will cruise across Lake Erie and the
IAG Frontier. While a portion of these winds could mix to the
surface...especially if we get any clearing...point soundings
suggest that the jet will pass while we will still be in the warm
sector. A shallow inversion should thus prevent the bulk of these
winds from mixing. There is also some low level lift that will be
present ahead of an approaching cold front...and that will also help
to keep the stronger winds aloft. Temperatures Thursday will likely
climb to within a few degrees of 60 over the western counties...
while the proximity of the warm front will prevent readings from
climbing our to the lower 50s across the North Country.

The surface low will the sweep a cold front across our region early
Thursday evening before exiting across the St Lawrence Valley to
Maine overnight. The front will end up stalling over Pennsylvania
and northern Ohio where it will set its sights on returning north to
our region. Meanwhile a weak wedge of high pressure will traverse
our forecast area...bringing an end the widespread precipitation
but offering little in the way of any clearing.

On Friday...an amplifying ridge over the Ohio Valley and Upper
Great Lakes will help to push the previously stalled cold front back
to the north as a warm front. The tightest baroclinic zone will be
in the vcnty of Lake Ontario...so we should expect the bulk of the
rain showers with the advancing front to be found from their north
into Canada. Fairly strong hgt rises should limit the pcpn further
south. Meanwhile...there will be a north-south dichotomy in
temperatures given the expected position of the warm front...with
highs on Friday currently appearing likely to range from the lower
to mid 50s across the North Country to near 70 along the
Pennsylvania border...and lows Friday night similarly ranging
from around 40 north to around 50 south. All this said...there is
still a considerable bit of uncertainty in where the warm front
will actually wind up given the continued fluctuations seen in the
guidance over the past couple of days...and with this in mind a
sizable bust potential remains with respect to both temps and precip
potential Friday and Friday night. A slightly further south position
would result in cooler and wetter weather than forecast...while a
slightly further north position would result in warmer and drier
conditions. Stay tuned.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
After enduring a cold start to April, we continue to look at the
potential for well above temperatures lingering into Saturday. This
source of this warmth would be do to a deep southerly flow within
the warm sector of a mature storm system centered over the Midwest
states on Saturday. 12z operational runs of the EC/GEM/GFS all show
a warm front extending east across western and central NY. If this
warm fronts northward progress stalls along say the I-90, this would
lead to a sharp temperature boundary between 60s to the south and
possibly 40s or even 30s to the north. Have included low to mid 60s
across much of western NY into the Finger Lakes and held the
southern Lake Ontario lakeshore and eastern Lake Ontario regions in
the 50s. This is a good consensus forecast with the warmer ensemble
members of both the GFS and EC showing 70s may be possible Saturday
but the ensemble means are closer to upper 50s. There is still quite
some uncertainty with just how warm temps will get Saturday and it
all depends on the placement of the warm front. As far as precip,
much of western NY should see dry weather most of the day especially
if the front does in fact lift north of Lake Ontario but if the
front stalls across WNY then POPs may have to be increased. There is
a likely probability for rain showers moving into far western NY and
the eastern Lake Ontario region later in the day/evening hours ahead
of the approaching storm system.

Saturday night through the balance of the weekend and even into
Monday POPS are high for periods of showers associated ahead, along
and behind the systems cold front which at this time seems to best
align with Sunday night. Convective parameters are low so left out a
mention of thunderstorms this far out but if instability looks
stronger as we move closer to the weekend, we may add some thunder
into the forecast. Temps Sunday are cool with the high threat of the
showers, have capped highs in the low to mid 50s but if the
showers/cold front turns out slower then we may be able to squeeze
out another day of 60s Sunday. The EC Ensemble is more bullish with
warmer temps for Sunday than the GFS Ensembles. Monday should
feature high temps closer to normal for mid April with highs in the
low to mid 40s especially behind the cold front. Overnight temps
through the weekend are expected above freezing so no wintry precip
is expected.

&&

.AVIATION /13Z TUESDAY THROUGH SATURDAY/...
Surface high pressure over the Mississippi Valley will build into
the Lower Great Lakes with mainly VFR conditions expected today.
There will be a few nuisance snow showers south and southeast of the
lakes and along a convergent boundary found over the Niagara
Peninsula east across the Niagara frontier through mid day. Also,
moisture in the low levels will likely produce a diurnally driven 4-
5K foot BKN-OVC deck of cumulus and stratocumulus today.

Tonight, expect clearing skies with VFR conditions as surface high
pressure will provide fair and dry weather overnight.

Outlook...

Wednesday...Mainly VFR.
Thursday...MVFR/IFR with rain...and windy conditions possible.
Friday...Mainly VFR with a chance of rain showers.
Saturday...VFR with a chance of rain showers late.
Sunday and Monday...MVFR/IFR with rain showers.

&&

.MARINE...
Generally light winds and waves today through tonight as surface
high pressure over the Mississippi Valley builds northeast into the
Eastern Great Lakes.

A far northern disturbance tracking across James Bay will bring a
little bit stronger winds and wave action Wednesday but remain below
Small Craft advisory conditions. Another low pressure system passing
by the region will likely bring a round of stronger winds and
building waves with Small Craft Advisories possible Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR
NEAR TERM...AR/Church
SHORT TERM...JJR/RSH
LONG TERM...AR/Smith
AVIATION...AR/Church
MARINE...AR
Hazardous weather outlook, Apr 10, 4:21 AM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
421 AM EDT Tue Apr 10 2018

NYZ001>008-010>014-019>021-085-110830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
421 AM EDT Tue Apr 10 2018

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
421 AM EDT Tue Apr 10 2018

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Apr 10, 10:37 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1037 AM EDT TUE APR 10 2018

NYZ005-006-101530-
Oswego-Northern Cayuga-
1037 AM EDT TUE APR 10 2018

...A BAND OF LAKE EFFECT SNOW WILL AFFECT CAYUGA AND OSWEGO
COUNTIES...

At 1032 AM EDT, A band of lake effect snow producing visibilities of
a quarter of a mile was located across far Northern Cayuga and
Southwestern Oswego counties. If traveling through this area be
prepared for quickly changing conditions and poor visibilities.
Please adjust your speed to conditions and allow extra time to reach
your destination. This band of snow will produce a quick coating of
fresh snow mainly on grassy and elevated surfaces. This band of snow
will diminish by midday.

Locations impacted include... Oswego, Fulton, Fair Haven Beach State
Park, Central Square, Mexico Point State Park, Nine Mile Point,
Battle Island State Park, Hastings, Scriba and Volney.

This includes Interstate 81 between exits 32 and 35.

LAT...LON 4333 7589 4331 7586 4316 7589 4320 7604
      4320 7608 4323 7610 4327 7620 4320 7621
      4324 7626 4324 7627 4323 7626 4320 7627
      4323 7631 4323 7648 4319 7648 4329 7672
      4334 7672 4356 7644 4357 7638 4347 7582

Church

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.